Digoxin intoxication: An old enemy in modern era


KIRILMAZ B., Saygi S., GUNGOR H., TURK U. O. , ALIOGLU E., AKYUZ S., ...More

JOURNAL OF GERIATRIC CARDIOLOGY, vol.9, no.3, pp.237-242, 2012 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 9 Issue: 3
  • Publication Date: 2012
  • Doi Number: 10.3724/sp.j.1263.2012.01101
  • Journal Name: JOURNAL OF GERIATRIC CARDIOLOGY
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.237-242

Abstract

Objectives Although development of new treatment modalities limited digoxin usage, digoxin intoxication is still an important issue which could be easily overlooked. In this report, we analyzed a case series definitively diagnosed as digoxin intoxication in the modern era. Methods We analyzed 71 patients hospitalized with digoxin intoxication confirmed by history, complaints, clinical and electrocardiograph (ECG) findings, and serum digoxin levels > 2.0 ng/mL, during a five year period. The demographic and clinical data, indications for digoxin use, digoxin dosage, concurrent medications, laboratory data, hospital monitoring, and ECG findings were obtained from all patients. Results Thirty-eight of 71 patients (53.5%) had symptoms of heart failure during admission or later. Sixty-four percent of patients were older than 75 years. The percentage of females was 67%. Atrial fibrillation, hypertension and gastrointestinal complaints were more frequent in the females (64% in females, 30% in males, P = 0.007; 81% in female, 52% in males, P = 0.01; 50% in female, 17.3% in males, P = 0.008, respectively). The mortality rate during the hospital course was 7%. Conclusions This report demonstrated the reduced mortality rates in patients with digoxin intoxication over the study period. Gastrointestinal complaints are the most common symptoms in this population.